Health

Never Take This Popular OTC Medication For More Than 2 Days – Better Life

Never Take This Popular OTC Medication For More Than 2 Days - Better Life
Written by admin_3fxxacau

Over-the-counter (OTC) medications are generally considered safe when taken in recommended doses. But take the right amount for a little too long and you might experience some unexpected side effects. Experts from the US Food & Drug Administration (FDA) have issued a warning about an over-the-counter drug they say can trigger serious heart symptoms if taken in excess. In fact, they warn that if your symptoms persist for more than two days while taking this medication, you should stop immediately and call your doctor.

Read on to learn which over-the-counter drugs the FDA is warning consumers about and when to seek medical attention if you experience serious side effects.

READ NEXT: This over-the-counter drug may increase your risk of dementia, experts warn.

Shutterstock

Loperamide, an anti-diarrheal drug, often sold as Imodium AD, is considered safe when used as directed. But unless you have read the fine print on the drug label, you may not realize that you should only take loperamide for a very short time before you stop using the product.

The FDA, which says it is currently working with manufacturers to “limit the number of doses in a package” over safety concerns, echoed that warning in a update to their original ad. “If you are using over-the-counter loperamide and your diarrhea lasts for more than two days, stop taking the medication and contact your healthcare professional,” they write.

READ NEXT: This popular over-the-counter drug can easily cause ‘serious harm’, doctor warns.

Man with high blood pressure suffering from chest pain while sitting at home during the day.
iStock

According to the FDA, taking more loperamide than is prescribed or labeled “can cause serious heart rhythm problems” or even death. “We continue to receive reports of serious heart problems and deaths with doses of loperamide well above recommendations, primarily in people who misuse or intentionally misuse the product, despite the addition of a warning on the drug’s label and a previous communication”, their consultative statements.

Others may experience less serious side effects, such as constipation, loss of appetite, nausea, vomiting, chest pain, skin lesions, etc. The health authority notes that “the maximum approved daily dose for adults is 8 mg per day for over-the-counter use and 16 mg per day for prescription use.”

For more health news delivered straight to your inbox, Subscribe to our daily newsletter.

Man suffering from stomach pain
Shutterstock

Prolonged use of loperamide can cause a wide range of side effects, but there’s another reason why you shouldn’t take it for more than two days. According to the Mayo Clinic, your underlying condition may continue to be mistreated if the medication remains ineffective after this time. In particular, the health authority points out that loperamide should not be used by people with dysentery, enterocolitis caused by bacteria, pseudomembranous colitis, stomach pain without diarrhea and ulcerative colitis.

The Mayo Clinic further warns that “certain medical conditions and infections – bacterial and parasitic – can be made worse by these drugs because they prevent your body from getting rid of whatever is causing the diarrhea. » Talk to your doctor if you are unsure if your particular gastrointestinal problem can be treated with loperamide.

Senior woman talking to doctor
Shutterstock

The drug label warns that you should stop using loperamide if you notice any worsening of your symptoms or experience abdominal swelling or bulge. “These may be signs of a serious illness,” writes Johnson & Johnson, the drug’s distributor. They add that you should never take loperamide if you have ever had an allergic reaction to it or if you have ‘bloody or black stools’. Those with a history of liver diseaseheart disease or current fever should consult their doctor before use.

Finally, the FDA warns that you should see a doctor or call 911 and tell them you took loperamide if you faint, experience a fast or irregular heartbeat, or are unresponsive.

READ NEXT: Never mix high blood pressure medication with this over-the-counter medication, new study finds.

#Popular #OTC #Medication #Days #Life

About the author

admin_3fxxacau

Leave a Comment